Tennessee, 2003

Damaging Wind in Tennessee, July 3, 2003

July 3, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines reported down by Sequatchie Valley Electric.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines reported down by Sequatchie Valley Electric.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 3:30 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUL 3 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE AFTERNOON FORECAST DISCUSSION (UPDATE)
530 PM EDT THU JUL 3 2003

JUST SENT QUICK UPDATE TO ADD SOME POPS SOUTH AS WELL AS
SOUTHERN VALLEY FOR THIS EVENING...SINCE NO PRECIP WAS MENTIONED IN
AREAS WHERE RADAR CURRENTLY INDICATED SHOWERS AND THUNDERSTORMS.  DID
A FEW OTHER MINOR TWEAKS TO SKY AND WINDS SOME ZONES.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT THU JUL 3 2003

TONIGHT AND TOMORROW...WEAK HIGH PRESSURE ACROSS THE AREA WITH LIGHT
WINDS ALOFT. LOW LEVEL MOISTURE CONTINUES HIGH. SOME VALLEY FOG
AGAIN EXPECTED OVERNIGHT. TEMPS NEAR CLIMO WITH WIDELY SCT AFTN/EVE
SLOW MOVING SHOWERS.

FRIDAY NIGHT THROUGH THURSDAY...A TYPICAL SUMMERTIME PATTERN (HAZY...
HOT AND HUMID) WILL CONTINUE ACROSS THE FORECAST AREA THROUGH NEXT
WEEK. ISOLATED AFTERNOON AND EVENING CONVECTION LOOKS TO BE POSSIBLE
EACH DAY...WITH A SLIGHTLY BETTER CHANCE ON SUNDAY AND WEDNESDAY AS
WEAK COLD FRONTS NEAR THE REGION.

AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH NEXT WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   67  90  70  88 /  10  30  30  30
TYS   66  89  69  87 /  10  20  20  30
TRI   61  87  65  86 /  10  20  20  30
OQT   66  89  69  87 /  10  20  20  30

SON/DMG

*********************************************************************
MID-MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT THU JUL 3 2003

FOG BURNING OFF SLOWLY GIVING WAY TO MOSTLY SUNNY SKIES WITH PARTLY
CLOUDY NE DUE TO WRAP AROUND MOISTURE. EXPECT A QUICK WARM UP TODAY.
WDLY SCT AFTN CONVECTION FOR E TN MNTS WITH AN ISOLD CHC ALONG
CUMBERLAND PLATEAU WHICH WILL NOT BE MENTIONED IN ZFPMRX.

SON

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
255 AM EDT THU JUL 3 2003

TS BILL HAS FINALLY PAID A FOND FAREWELL TO THE SOUTHERN APPALACHIANS
WITH ONLY SOME LINGERING CLOUDS AND FOG TO SHOW.  HIGH PRESSURE WILL
RETURN WITH TEMPERATURES WARMING TO NEAR 90 OVER MUCH OF THE FORECAST
AREA WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE.
MODELS VERY CLOSE IN HANDLING NEXT SEVERAL DAYS...AND NO MAJOR
PREFERENCE FOR GUIDANCE.

FOR COORDINATION PURPOSES ONLY
CHA   89  69  91  71 /  10  10  30  30
TYS   88  68  90  70 /  10  10  20  20
TRI   86  62  88  65 /  10  10  20  20
OQT   88  67  88  69 /  10  10  20  20

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT WED JUL 2 2003

LATEST RADAR SHOWS PRECIP HAS DIMINISHED TO JUST A FEW ISOLATED
SHOWERS. CURRENT FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON
TRACK. TEMPS LOOK REASONABLE.  PLAN TO SEND UPDATE SOON TO REMOVE
EVENING PRECIP WORDING.
Hazardous weather outlook, Jul 3, 3:00 AM CST, 12 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 3, 3:40 PM CST
Where
Marion County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.150, -85.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370183.